Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Faithful abelian groups of infinite rank

Author: Ulrich Albrecht
Journal: Proc. Amer. Math. Soc. 103 (1988), 21-26
MSC: Primary 20K20; Secondary 20K30
MathSciNet review: 938637
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ B$ be a subgroup of an abelian group $ G$ such that $ G/B$ is isomorphic to a direct sum of copies of an abelian group $ A$. For $ B$ to be a direct summand of $ G$, it is necessary that $ G$ be generated by $ B$ and all homomorphic images of $ A$ in $ G$. However, if the functor $ \operatorname{Hom} (A, - )$ preserves direct sums of copies of $ A$, then this condition is sufficient too if and only if $ M{ \otimes _{E(A)}}A$ is nonzero for all nonzero right $ E(A)$-modules $ M$. Several examples and related results are given.

References [Enhancements On Off] (What's this?)

  • [Al] U. Albrecht, A note on locally $ A$-projective groups, Pacific J. Math. 120 (1985), 1-17. MR 808925 (87a:20058)
  • [A2] -, Baer's Lemma and Fuchs' Problem 84a, Trans. Amer. Math. Soc. 293 (1986), 565-582. MR 816310 (87b:20073)
  • [Arl] D. M. Arnold, Finite rank torsion-free abelian groups and rings, Lecture Notes in Math., vol. 931, Springer-Verlag, Berlin, Heidelberg and New York, 1982. MR 665251 (84d:20002)
  • [Ar2] -, Notes on abelian groups flat over $ E(A)$, unpublished manuscript.
  • [AL] D. M. Arnold and E. L. Lady, Endomorphism rings and direct sums of torsion-free abelian groups, Trans. Amer. Math. Soc. 211 (1975), 225-236. MR 0417314 (54:5370)
  • [AM] D. M. Arnold and C. E. Murley, Abelian groups, $ A$, such that $ \operatorname{Hom}(A, - )$ preserves direct sums of copies of $ A$, Pacific J. Math. 56 (1975), 7-20. MR 0376901 (51:13076)
  • [B] R. Baer, Abelian groups without elements of finite order, Duke Math. J. 3 (1937), 68-122. MR 1545974
  • [BP] R. A. Beaumont and R. S. Pierce, Torsion-free rings, Illinois J. Math. 5 (1961), 61-98. MR 0148706 (26:6212)
  • [DG] M. Dugas and R. Göbel, Every cotorsion-free ring is an endomorphism ring, Proc. London Math. Soc. 45 (1982), 319-336. MR 670040 (84b:20064)
  • [F] L. Fuchs, Infinite abelian groups, Vol. II, Academic Press, London and New York, 1973. MR 0349869 (50:2362)
  • [GR] H. P. Goeters and J. R. Reid, On the $ p$-ranks of $ \operatorname{Hom} (A,B)$, preliminary report.
  • [O] B. L. Osofsky, Rings all of whose finitely generated modules are infective, Pacific J. Math. 14 (1964), 645-650. MR 0161886 (28:5090)
  • [R] J. J. Rotman, Homological algebra, Academic Press, London and New York, 1982.
  • [S] P. Schultz, The endomorphism ring of the additive group of a ring, J. Austral. Math. Soc. 15 (1973), 60-69. MR 0338218 (49:2984)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20K20, 20K30

Retrieve articles in all journals with MSC: 20K20, 20K30

Additional Information

Keywords: Endomorphism ring, faithful, Baer's lemma
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society